Florida, 2019

Heavy Rain in Florida, August 15, 2019

August 15, 2019 · NWS TBW · 1 event in 1 county or zone

A large tree was uprooted and landed on multiple mobile homes. The ground was very saturated from several days of heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A large tree was uprooted and landed on multiple mobile homes. The ground was very saturated from several days of heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 15, 7:16 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 15, 7:16 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
816 PM EDT Thu Aug 15 2019

.UPDATE...
Stratiform precipitation with a few embedded thunderstorms remain
across Southwest FL this evening. While most of us to the north
have seen a reprieve this evening, a similar scenario to what we
saw last night is likely to develop before midnight with heavy
showers and storms forming over the Eastern Gulf waters and
advancing into the Nature Coast and Tampa Bay regions. The
flooding threat will persist into the weekend as grounds are very
saturated and water tables are high which will keep thresholds
lower than what Florida is typically used to. Remember, turn
around and don't drown if you encounter flooded roadways... Other
than some minor PoP adjustments, no other significant changes
were necessary this evening.

&&

.AVIATION...
Prevailing VFR with the exception of PGD, FMY, and RSW which will
continue to experience RA and VCTS through at least 03Z. VCTS
will be carried for all TAF sites through the period, and these
storms could produce brief VSBY/CIGS restrictions. Winds generally
southwest and will become gusty at times along coastal TAF sites
tomorrow afternoon.

&&

.MARINE...
Ridging will stay south of Florida into the weekend with
prevailing southwest winds but will eventually shift by Sunday.
SCEC will be hoisted for tonight across the northern offshore
waters. Isolated showers and thunderstorms will be possible at any
time, especially during the early to late morning hours and this
could bring locally higher winds and waves along with dangerous
lightning.

&&

.Preliminary Point Temps/PoPs...
TPA  77  86  76  89 /  50  70  40  40
FMY  77  88  75  91 /  90  50  10  40
GIF  75  86  74  91 /  40  60  20  40
SRQ  77  86  75  91 /  60  70  30  40
BKV  75  86  74  88 /  50  70  50  50
SPG  77  87  76  89 /  60  70  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Flood Watch through Friday evening for Coastal Charlotte-Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Lee-
     Coastal Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-
     DeSoto-Hardee-Highlands-Inland Charlotte-Inland Citrus-
     Inland Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-
     Sumter.

Gulf waters...None.
&&

UPDATE/AVIATION/MARINE...42/Norman
UPPER AIR...19/Hurt
DECISION SUPPORT...11/McKaughan

In the hours before

Local storm report, Aug 15, 2:54 PM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
354 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     1 WNW SARASOTA          27.34N 82.56W
08/15/2019  M46 MPH          GMZ853             FL   MESONET

            MESONET STATION XSRB SARASOTA BAY MARKER 17.

&&
Special weather statement, Aug 15, 2:57 PM EST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
357 PM EDT Thu Aug 15 2019

FLZ155-160-255-260-152030-
Inland Manatee FL-Coastal Manatee FL-Inland Sarasota FL-
Coastal Sarasota FL-
357 PM EDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR MANATEE AND NORTHWESTERN SARASOTA
COUNTIES UNTIL 430 PM EDT...

At 357 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Bradenton to near Gulf Gate Estates.
Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sarasota, Bradenton, Palmetto, Lakewood Ranch, Ellenton, Sarasota
Springs, South Gate Ridge, Lake Sarasota, North Sarasota, Memphis,
Sarasota Bradenton Airport, West Samoset, Southgate, Myakka River
State Park, The Meadows, South Bradenton, Myakka City, Parrish, West
Bradenton and Kensington Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2765 8254 2765 8232 2726 8208 2715 8242
      2755 8268
TIME...MOT...LOC 1957Z 241DEG 19KT 2750 8263 2722 8245

TBW
Local storm report, Aug 15, 3:36 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
436 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     2 ENE SARASOTA          27.35N 82.52W
08/15/2019  M42 MPH          SARASOTA           FL   MESONET

            MESONET STATION XSAR SARASOTA.

&&
Special weather statement, Aug 15, 4:38 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
538 PM EDT Thu Aug 15 2019

FLZ162-165-262-265-152215-
Coastal Charlotte FL-Inland Charlotte FL-Inland Lee FL-
Coastal Lee FL-
538 PM EDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHARLOTTE AND
NORTHWESTERN LEE COUNTIES UNTIL 615 PM EDT...

At 538 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pineland, or 11 miles south of Punta Gorda, moving
northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cape Coral, Punta Gorda, Babcock Webb Wma, Charlotte County Airport,
Pineland, Pine Island Center, Matlacha, Burnt Store Marina, Tropical
Gulf Acres, Charlotte Park, Cleveland, Bokeelia, Pirate Harbor,
Solana and North Fort Myers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2660 8215 2673 8226 2704 8190 2703 8187
      2682 8171
TIME...MOT...LOC 2138Z 233DEG 25KT 2677 8207

TBW
Special weather statement, Aug 15, 5:12 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
612 PM EDT Thu Aug 15 2019

FLZ162-165-262-265-152300-
Coastal Charlotte FL-Inland Charlotte FL-Inland Lee FL-
Coastal Lee FL-
612 PM EDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHARLOTTE AND LEE
COUNTIES UNTIL 700 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
Iona, or near Cape Coral, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cape Coral, Fort Myers, Lehigh Acres, East Dunbar, Palmona Park,
Southwest Florida Airport, Harlem Heights, Babcock Webb Wma, Lochmoor
Waterway Estates, Iona, Cypress Lake, San Carlos Park, McGregor, Pine
Manor, Charleston Park, Matlacha Isles-Matlacha Shores, Olga,
Buckingham, Villas and Three Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2658 8210 2677 8199 2692 8181 2680 8156
      2671 8157 2652 8156 2642 8199
TIME...MOT...LOC 2212Z 249DEG 24KT 2653 8195

TBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Manatee

When
August 15, 8:45 PM EST
Where
Manatee County, 0.4 mi SW of Bradenton South
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
27.467, -82.575

A large tree was uprooted due to very saturated ground from several days of heavy rain. The tree split in two sections, landing on 5 different mobile homes, causing damage to at least one of the homes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840064.